The nurse comes running over from triage to the cardiac room because there’s a patient in triage who claims she took a whole bottle of her imipramine before she went to bed last night (12 hours ago). On exam, patient appears indifferent, says she lost the bottle, has no complaints except that she is fed up with life. Vitals wnl. You smell alcohol on breath. EKG is within normal limits. Labs are significant for etoh level 200. Should you still be worried about sequelae of tricyclic antidepressant (TCA) overdose?

 

ANSWER: Depends. If you believe the patient’s story, then she is out of the window for new symptoms from her overdose; however, given that she is intoxicated and not a reliable historian, you should watch her for 6 hrs and get another EKG before discharge. Why?

Because TCAs can cause prolongation of the QRS and seizures. Symptoms usually begin within 1-2 hours after overdose and all patients with significant poisoning should have symptoms within 6 hours. Early adverse effects of TCAs are usually anticholinergic symptoms (tachycardia, dry skin, mydriasis and changes in mental status). Additionally, TCAs act on the heart by blocking sodium channels and can lead to QRS interval widening and QTc prolongation. Ventricular dysrhythmias are of particular concern if the QRS interval is > 160 msec.

 

The classic ECG finding in TCA overdose is a terminal R wave seen in lead aVR (R wave >3mm or R:S >0.7 in aVR). TCAs can also cause hypotension either through cardiac depression or through vasodilation. Seizures can be seen in TCA overdose as well and are more likely when the QRS duration is > 100 msec. TCA medications inhibit the reuptake of monoamines.

 

 

References

Kashani, J. Tricyclin Antidepressant Poisoning in Fleisher and Ludwig’s 5 min Pediatric Emergency Medicine Consult, Lippincott,Williams & Wilkins 2012 Pages 984-985

Levine M, Ruha AM. Antidepressants, in Marx JA, Hockberger RS, Walls RM, et al (eds): Rosen’s Emergency Medicine: Concepts and Clinical Practice, ed 8. St. Louis, Mosby, Inc., 2013, (Ch) 151: p 1975-1984.

http://reference.medscape.com/features/slideshow/deadly-ingestions